Alert archive / Arizona / Areal Flood Warnings in 2021
Areal Flood Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this areal flood warning at Jul 23, 2021, 6:18 PM MST for Maricopa County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 6:18 PM MST (01:18 UTC)
- Expired
- Jul 23, 2021, 11:50 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WGUS45 KPSR 240118
FLWPSR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
618 PM MST Fri Jul 23 2021
AZC013-240415-
/O.NEW.KPSR.FA.W.0007.210724T0118Z-210724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
618 PM MST Fri Jul 23 2021
The National Weather Service in Phoenix has issued a
* Flood Warning for...
Maricopa County in south central Arizona...
* Until 915 PM MST.
* At 618 PM MST, Runoff from earlier storms will continue. Flooding
is already occurring in the warned area. Between 1 and 3 inches of
had fallen. Additional rainfall is possible.
* Some locations that will experience flooding include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek and Seven Springs.
Low water crossings may be flooded.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3401 11181 3386 11179 3385 11190 3385 11200
3389 11207 3390 11208 3396 11212 3398 11213
3404 11207 3403 11202 3402 11187
$$
AD2 follow-up statements
668
WGUS45 KPSR 240310
FLWPSR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
810 PM MST Fri Jul 23 2021
AZC013-240715-
/O.EXT.KPSR.FA.W.0007.000000T0000Z-210724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
810 PM MST Fri Jul 23 2021
The National Weather Service in Phoenix has extended the
* Flood Warning for...
Maricopa County in south central Arizona...
* Until 1215 AM MST.
* At 810 PM MST, Gauge indicate continued runoff.
* Some locations that will experience flooding include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3401 11181 3386 11179 3385 11190 3385 11200
3389 11207 3390 11208 3396 11212 3398 11213
3404 11207 3403 11202 3402 11187
$$
AD841
WGUS85 KPSR 240650
FLSPSR
Flood Statement
National Weather Service Phoenix AZ
1150 PM MST Fri Jul 23 2021
AZC013-240700-
/O.CAN.KPSR.FA.W.0007.000000T0000Z-210724T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1150 PM MST Fri Jul 23 2021
...FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3401 11181 3386 11179 3385 11190 3385 11200
3389 11207 3390 11208 3396 11212 3398 11213
3404 11207 3403 11202 3402 11187
$$
ADWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 6:09 PM MST, 9 minutes earlier.
Area forecast discussion, Jul 23, 6:09 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 609 PM MST Fri Jul 23 2021 .UPDATE...Updated Aviation Discussion. .SYNOPSIS... As a low pressure system approaches and moves through the Desert Southwest, a very active storm pattern will remain in place over south-central Arizona through the weekend. Thus, flash flooding will be a continued threat. Storm chances also expand to southwest Arizona and southeast California this weekend. Storm chances trend downward across the region during the first half of the workweek. Temperatures over south-central Arizona will remain well below normal through Sunday before warming to near normal by Thursday. Temperatures over southwest Arizona and southeast California will trend downward this weekend before climbing to two to four degrees above normal by Wednesday with little change through Friday. && .DISCUSSION... A large MCV has been slowly sagging southward through the southern half of Arizona today. In the upper levels, there has been a zone of upper level divergence between a high centered over the Mohave Desert and an upper low centered over southeast New Mexico. These features, along with storm initiation over the higher terrain has kept scattered to numerous showers and isolated thunderstorms going today (primarily over Maricopa County). So far, the main burn scar areas have only been brushed. The CAMs had been indicating a late morning lull over Maricopa County then afternoon resurgence but the lull hasn't really materialized. One area of agreement is in the scenario of a relatively quiet evening for northern Maricopa County (including the Phoenix area) with storms generally sticking to higher terrain areas to the north and east. As the upper low to the east moves westward, there is good model agreement on another round of precip for south-central AZ occurring roughly in the 06Z-18Z time frame due to some PV forcing. However, there are various opinions as to how vigorous the convection will be. For instance, within the SREF members, QPF for PHX during that time ranges from as little as 0.05 inches to as much as 1 inch. Some of the members also show additional accumulation in the afternoon hours Saturday. In general, it appears Gila and Pinal Counties will see more of the brunt. On Saturday night and Sunday, the upper low forecast to track westward across the Borderlands with vort lobes rotating through our forecast area. While it appears Sunday won't be as active over south-central AZ, it won't take much to get flooding to happen for a lot of areas in the Watch. Given all of this, the Watch was extended through Sunday evening. Meanwhile, storm chances increase during the weekend over southwest AZ and southeast CA. Ensembles remain in good agreement that warmer and drier conditions develop during the first half of the workweek as the low pressure system departs and high pressure becomes centered over the Central Rockies. Tuesday looks to be the least active day with storm chances limited to south-central AZ. But, with an east and/or southeast component to the steering flow in place, a more typical Monsoon pattern will be in place with at least slight chances returning CWA-wide by Thursday. && .AVIATION...Updated at 0109Z. Current shower activity over the Phx area is expected to shift off to the west in the next hour or so...leading to a break in the wx with CIGS gradually lifting/improving through the remainder of the evening rush. latest high-res model output is tilted towards the idea of another round of showers/TS later tonight/early Sat morning as another weather disturbance (which is generating a lot of shower/TS activity over NM/extreme eastern AZ at this time). Once again, lower CIGS/VIS can be expected along with gusty winds as well. Another round of showers/TS is possible Sat afternoon/evening as yet another disturbance moves into the region, but confidence is lower on the timing/extent of this activity. Winds (for the most part) are expected to remain easterly through the TAF period. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally favor the south to southeast through the next 24 hours at KIPL and KBLH with some gusts to around 20 kts at KBLH this afternoon. There is a chance that storms over Baja could push an outflow into Imperial County, which may lead to additional convective development. However, chances of this occurring remain too low to mention in the TAF at this time. Otherwise, SCT-BKN clouds are expected to mostly remain aoa 10 kft. && .FIRE WEATHER... Monday through Friday: Storm activity takes a substantial trend downward during the first half of the week as an upper low exits the desert southwest and drier air moves into the region - though Monday may still be active over SE CA. The least active day looks to be Tuesday with storm chances confined to south-central Arizona. Accordingly, humidities trend downward with Min RH values decreasing to the 15-25% range on the lower deserts by Wednesday (25-35% higher terrain) with little change thereafter. Max RH values on the lower deserts decline to 25-50% (lowest over SE CA) by Thursday morning (50-80% higher terrain). High temperatures start of several degrees below normal Monday and climb to normal readings over south-central AZ by Wednesday (2-4 degrees above normal SW AZ and SE CA). Little change thereafter. Apart from thunderstorms, winds will favor familiar diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday evening for AZZ534-537>563. CA...None. && DISCUSSION...AJ AVIATION...Smith FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 23, 1:59 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 7 WNW PARADISE VALLEY 33.57N 112.06W
07/23/2021 MARICOPA AZ DEPT OF HIGHWAYS
ROAD CLOSURE DUE TO FLOODING ALONG E HATCHER
RD. BETWEEN 11TH ST. AND 11TH PL.
&&
GLLocal storm report, Jul 23, 2:24 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD 6 SSE NEW RIVER 33.84N 112.09W
07/23/2021 MARICOPA AZ PUBLIC
FCDMC GAUGE 64807 SKUNK CREEK ALONG DESERT
HILLS DR. AND CLOSE TO N. 15TH AVE. EXCEEDED
ALARM STAGE AND BANK FULL STAGE.
&&
GLLocal storm report, Jul 23, 2:54 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
254 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM FLASH FLOOD 6 WSW CAVE CREEK 33.80N 112.06W
07/23/2021 MARICOPA AZ PUBLIC
SOCIAL MEDIA POST SHOWS FLOWING WATER ACROSS
10TH ST. JUST SOUTH OF CAREFREE HWY. NEAR
EAST FORK DESERT LAKE WASH.
0223 PM FLASH FLOOD 6 WSW CAVE CREEK 33.80N 112.06W
07/23/2021 MARICOPA AZ PUBLIC
ONE VEHICLE REPORTED STRANDED WITH RESCUE
REQUIRED BY LAW ENFORCEMENT OFF CAREFREE
HWY. AND N. 12TH ST. DUE TO FLOWING WATER ON
N. 12TH ST.
&&Local storm report, Jul 23, 5:16 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
516 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 8 N DEER VALLEY 33.78N 112.12W
07/23/2021 MARICOPA AZ PUBLIC
PICTURE FROM SOCIAL MEDIA SHOWS W. DOVE
VALLEY RD. CLOSED DUE TO FLOWING WATER AND
DEBRIS ON THE ROAD BETWEEN I-17 AND N.
VALLEY PKWY.
&&
GLLocal storm report, Jul 23, 5:56 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
556 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD 1 NNW NEW RIVER 33.93N 112.14W
07/23/2021 MARICOPA AZ DEPT OF HIGHWAYS
OLD SAGE RD. IS CLOSED NORTH OF NEW RIVER
RD. DUE TO FLOODING REPORTED BY MCDOT.
&&
GL/SILocal storm report, Jul 23, 6:13 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
613 PM MST FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 3 E NEW RIVER 33.93N 112.08W
07/23/2021 MARICOPA AZ PUBLIC
VIDEO POSTED TO SOCIAL MEDIA SHOWS SUV BEING
CARRIED DOWN RUNNING WASH IN FLOWING WATER.
&&
EBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:19 PM MST | River Flood Advisory | PSR | Maricopa | 7 hr |
| Jul 24, 7:47 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 9:22 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 24, 10:44 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Jul 24, 11:59 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
Nearby
Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.